Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 31, NWS Indianapolis, IN

October 24, 2021Hancock County, Marion County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Oct 24, 2021, 4:15 PM EDT for Hancock County, Marion County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 4:15 PM EDT (20:15 UTC)
Expired
Oct 24, 2021, 7:51 PM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 26 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WGUS43 KIND 242015
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
415 PM EDT Sun Oct 24 2021

INC059-097-250215-
/O.NEW.KIND.FA.W.0031.211024T2015Z-211025T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IN-Marion IN-
415 PM EDT Sun Oct 24 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Hancock County in central Indiana...
  Marion County in central Indiana...

* Until 1015 PM EDT.

* At 415 PM EDT, Doppler radar indicated heavy rain has fallen 
  across the warned area. Flooding is ongoing or expected to begin 
  shortly in the warned area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Indianapolis, Lawrence, Plainfield, Greenfield, Beech Grove, 
  Speedway, Southport, Cumberland, McCordsville, Fortville, New 
  Palestine, Warren Park, Homecroft, Wilkinson, Spring Lake, Geist 
  Reservoir, Indiana State Fairgrounds, Monument Circle, 
  Indianapolis Int'l Airport and Camby.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3963 8618 3963 8633 3975 8633 3992 8597
      3994 8573 3994 8560 3981 8560

$$

AW
1 follow-up statement
200 
WGUS83 KIND 242351
FLSIND

Flood Statement
National Weather Service Indianapolis IN
751 PM EDT Sun Oct 24 2021

INC059-097-250001-
/O.CAN.KIND.FA.W.0031.000000T0000Z-211025T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IN-Marion IN-
751 PM EDT Sun Oct 24 2021

...FLOOD WARNING IS CANCELLED FOR HANCOCK AND MARION COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures. Additional 
rain late tonight may lead to renewed flooding.

LAT...LON 3963 8618 3963 8633 3975 8633 3992 8597
      3994 8573 3994 8560 3981 8560

$$

AW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Oct 24, 3:10 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 24, 3:10 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
310 PM EDT Sun Oct 24 2021

.Short Term...(This evening through Monday night)
Issued at 309 PM EDT Sun Oct 24 2021

This Evening/Tonight...
Scattered showers with isolated embedded thunderstorms continue to
drift across central Indiana at this time with the heaviest rainfall
near the warm front over the northern counties. So far, rainfall
amounts have generally been in the 0.50 to 1 inch range, keeping the
flood threat to a minimum. Nonetheless, activity continues to
redevelop upstream with only the southern counties in a lull at this
time and the bulk of the drier air over the Lower Missouri and
Tennessee Valleys.

So, the best destabilization ahead of the approaching system will be
over that southwest quadrant where MLCAPE values will try to climb
into the 500-700 J/kg range.  Meanwhile, effective bulk shear
remains impressive in the 45-50 kt range.  So, when the closed upper
low pushes the cold front into the forecast area this evening/early
tonight, there will be a severe weather threat.  Anticipate the best
chances for severe during the Mon 03-09Z time frame as the LLJ is
now expected to intensify to 65 to 70 kts.  After that, activity
should quickly taper off from west to east per latest HRRR.  The
best chances for lingering showers and thunderstorms will be over
the eastern counties through daybreak Monday.

Monday/Monday Night...Dry slot is progged to enter central Indiana
around Mon 12Z with residual rain showers moving through late Monday
morning/afternoon with trailing upper low.  All rain should be out
of the area by Monday evening with just a patchy fog threat for
Monday night.

Temperatures, trended slightly lower than guidance tonight and
tomorrow with CAA behind aforementioned front and lingering rain
showers.  Stronger radiational cooling Monday night will necessitate
an even larger dip into the low 40s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 309 PM EDT Sun Oct 24 2021

Tuesday will be a dry day with surface high pressure building in and
with an upper ridge approaching from the west. Models try to clear
things out pretty quick, but will have to see if clearing waits
until the ridge axis passes as we're getting to that time of year
where lower clouds like to stick around.

If clearing occurs, some higher clouds will return later Tuesday
night as the next system approaches. Will continue to monitor for
the possibility of fog Tuesday night, but increasing clouds may
inhibit it.

The upper ridge will keep Wednesday dry, but then an upper level low
will move into the area and bring some rain for Wednesday night,
Thursday and Friday. It's looking like the low will be slow to exit,
so will continue some PoPs into Saturday.

As the low exits to the east on Sunday, upper ridging will briefly
build in for Sunday bringing a dry day.

High temperatures through the period will generally be in the upper
50s to middle 60s. Low temperatures will be in the 40s for the most
part. If enough clearing occurs Tuesday night, some areas could see
lows in the 30s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 201 PM EDT Sun Oct 24 2021

IMPACTS:
- Areas of IFR improving to MVFR late this afternoon
- VCTS through tomorrow morning, except for a break at KBMG this
afternoon
- Low level wind shear threat after Mon 00Z

DISCUSSION: Widespread showers with isolated embedded thunderstorms
continue to impact all TAF sites, except KBMG at this time.  Drier
air has filtered into KBMG for now, but expect an uptick in
convective activity at that site too, by this evening.  As better
forcing moves in, there will be a better convective threat this
evening into tonight with some storms possibly becoming severe.
General trend through this afternoon will be IFR/MVFR with
improvement to MVFR and possible brief VFR late this
afternoon/evening at KBMG before deteriorating back to MVFR.
Meanwhile, winds will veer from east to south/southwest with frontal
passage.  Sustained speeds will generally be in the 5 to 10 kt
range, gusting to 20 kts by tomorrow morning.

Low level wind shear is also a threat tonight as a 55 plus kt low
level jet noses in from the southwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for INZ021-028>031-035-036-
043-044.

&&

Short Term...TDUD
Long Term...CDUD
Aviation...TDUD
Hazardous weather outlook, Oct 24, 4:00 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 PM EDT Sun Oct 24 2021

INZ021-028>031-035>049-051>057-060>065-067>072-252000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
400 PM EDT Sun Oct 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Heavy rain is still possible through tonight, especially over parts
of north central Indiana where a flood watch is in effect. A line of
thunderstorms is expected late this evening and into tonight. A few
of these could be strong or severe. Damaging winds will be the
primary severe hazard but large hail and a few tornadoes are possible
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of fog are possible Tuesday and Wednesday mornings. Some fog
could be dense.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening/early tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Oct 24, 2:46 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HEAVY RAIN       2 N NEW MARKET          39.98N 86.92W
10/24/2021  M1.27 INCH       MONTGOMERY         IN   AWOS

            AWOS STATION KCFJ CRAWFORDSVILLE.

0234 PM     HEAVY RAIN       3 NW FISHERS            39.98N 86.06W
10/24/2021  M1.45 INCH       HAMILTON           IN   AMATEUR RADIO

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:46 AM EDTRiver Flood WarningINDTippecanoe4 days
Oct 24, 10:46 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo12 days
Oct 24, 10:46 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren21 days

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.